Alert archive / Iowa / Wind Chill Advisories in 2017

Wind Chill Advisory 4, NWS Des Moines, IA

January 12, 20177 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 12, 2017, 3:11 PM CST for 7 counties in Iowa. It took effect at Jan 12, 2017, 9:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2017, 3:11 PM CST (21:11 UTC)
In effect from
Jan 12, 2017, 9:00 PM CST
Expired
Jan 13, 2017, 6:03 AM CST
In force
9 hr
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WWUS43 KDMX 122111
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
311 PM CST THU JAN 12 2017

...POTENTIAL WINTER STORM TO IMPACT CENTRAL IOWA...

.A LARGE STORM SYSTEM CURRENTLY MOVING INTO THE SOUTHERN ROCKIES
WILL CONTINUE TO MOVE EAST AND LIFT NORTHEASTWARD THROUGH THE
REGION LATE THIS WEEKEND INTO EARLY NEXT WEEK. MOISTURE IS
EXPECTED TO PUSH NORTHWARD INTO THE STATE LATE SATURDAY NIGHT INTO
THE DAYTIME HOURS SUNDAY WITH PRECIPITATION BEGINNING AS A WINTRY
MIX. PRECIPITATION IS THEN EXPECTED TO CONTINUE THROUGH THE DAY
SUNDAY INTO MONDAY. A TRANSITION TO MAINLY FREEZING RAIN IS
EXPECTED THROUGH THE DAY SUNDAY INTO SUNDAY NIGHT...THEN CHANGING
OVER TO RAIN FROM SOUTH TO NORTH DURING THE DAY MONDAY. 

IAZ004>007-015>017-130600-
/O.NEW.KDMX.WC.Y.0004.170113T0300Z-170113T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
311 PM CST THU JAN 12 2017

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 AM
CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY, WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 7 AM
CST FRIDAY. 

* TIMING...LATE THIS EVENING INTO FRIDAY MORNING

* WINDS...NORTH AT 5 TO 10 MPH

* TEMPERATURES/WIND CHILL VALUES...WIND CHILL VALUES WILL DROP TO
  15 BELOW TO 25 BELOW ZERO...AS TEMPERATURES DROP TO BETWEEN 5
  BELOW AND 10 BELOW OVERNIGHT. 

* IMPACTS...FROSTBITE CAN OCCUR IN AS LITTLE AS 30 MINUTES TO ANY
  EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IAZ070>075-081>086-092>097-130600-
/O.NEW.KDMX.WS.A.0001.170115T0600Z-170116T1800Z/
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF ATLANTIC, GREENFIELD, STUART, ADAIR, 
FONTANELLE, WINTERSET, EARLHAM, INDIANOLA, NORWALK, CARLISLE, 
PELLA, KNOXVILLE, OSKALOOSA, CORNING, CRESTON, OSCEOLA, CHARITON,
ALBIA, OTTUMWA, BEDFORD, LENOX, NEW MARKET, MOUNT AYR, LAMONI, 
LEON, CORYDON, SEYMOUR, ALLERTON, HUMESTON, CENTERVILLE, 
AND BLOOMFIELD
311 PM CST THU JAN 12 2017

...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WATCH, WHICH IS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY MORNING. 

* TIMING...LATE SATURDAY NIGHT THROUGH MONDAY MORNING

* STORM TOTAL SNOW/ICE ACCUMULATIONS...ICE ACCUMULATIONS OF AROUND
  A QUARTER INCH OR MORE ARE POSSIBLE. LIGHT SNOW AND SLEET 
  ACCUMULATIONS OF AROUND AN INCH OR LESS ARE ALSO POSSIBLE.

* WINDS/VISIBILITY...ESE AT 5 TO 10 MPH. VISIBILITY MAY BE REDUCED
  DUE TO THE WINTRY MIX OF PRECIPITATION.

* IMPACTS...HAZARDOUS TRAVEL DUE TO ICY...SLICK ROADS. SIDEWALKS
  AND PARKING LOTS WILL BE SLICK. SPOTTY DAMAGE TO TREE LIMBS AND
  POWER OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

IAZ044>049-057>062-130600-
/O.NEW.KDMX.WS.A.0001.170115T1200Z-170116T1800Z/
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-
INCLUDING THE CITIES OF DENISON, CARROLL, JEFFERSON, BOONE, AMES,
MARSHALLTOWN, AUDUBON, EXIRA, GUTHRIE CENTER, PANORA, BAYARD, 
CASEY, PERRY, WAUKEE, ADEL, DES MOINES, NEWTON, AND GRINNELL
311 PM CST THU JAN 12 2017

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WATCH, WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY MORNING. 

* TIMING...SUNDAY MORNING THROUGH MONDAY MORNING

* STORM TOTAL SNOW/ICE ACCUMULATIONS...ICE ACCUMULATIONS OF AROUND
  A TENTH TO A QUARTER INCH OR MORE ARE POSSIBLE. LIGHT SNOW AND
  SLEET ACCUMULATIONS OF AROUND AN INCH OR LESS ARE ALSO POSSIBLE.

* WINDS/VISIBILITY...ESE AT 5 TO 10 MPH. VISIBILITY MAY BE REDUCED
  DUE TO THE WINTRY MIX OF PRECIPITATION.

* IMPACTS...HAZARDOUS TRAVEL DUE TO ICY...SLICK ROADS. SIDEWALKS
  AND PARKING LOTS WILL BE SLICK. SPOTTY DAMAGE TO TREE LIMBS AND
  POWER OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

MJB
3 follow-up statements
128 
WWUS43 KDMX 130319
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CST THU JAN 12 2017

...POTENTIAL WINTER STORM TO IMPACT CENTRAL IOWA...

.A LARGE WINTER STORM WILL AFFECT IOWA LATE IN THE WEEKEND INTO
EARLY NEXT WEEK. A WINTRY MIX OF PRECIPITATION IS EXPECTED DURING
THIS TIME WITH SIGNIFICANT ICE ACCUMULATIONS FROM SUNDAY INTO
MONDAY ACROSS THE WATCH AREA.  

IAZ004>007-015>017-131130-
/O.CON.KDMX.WC.Y.0004.000000T0000Z-170113T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
919 PM CST THU JAN 12 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST FRIDAY...

* WINDS...NORTH AROUND 10 MPH.

* WIND CHILL VALUES...VALUES WILL DROP TO BETWEEN 15 TO 25 BELOW
  OVERNIGHT.

* IMPACTS...FROSTBITE CAN OCCUR IN AS LITTLE AS 30 MINUTES TO 
  ANY EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IAZ070>075-081>086-092>097-131130-
/O.CON.KDMX.WS.A.0001.170115T0600Z-170116T1800Z/
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF ATLANTIC, GREENFIELD, STUART, ADAIR, 
FONTANELLE, WINTERSET, EARLHAM, INDIANOLA, NORWALK, CARLISLE, 
PELLA, KNOXVILLE, OSKALOOSA, CORNING, CRESTON, OSCEOLA, CHARITON,
ALBIA, OTTUMWA, BEDFORD, LENOX, NEW MARKET, MOUNT AYR, LAMONI, 
LEON, CORYDON, SEYMOUR, ALLERTON, HUMESTON, CENTERVILLE, 
AND BLOOMFIELD
919 PM CST THU JAN 12 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH MONDAY MORNING...

* TIMING...LATE SATURDAY NIGHT THROUGH MONDAY MORNING

* STORM TOTAL SNOW/ICE ACCUMULATIONS...ICE ACCUMULATIONS OF 
  AROUND A QUARTER INCH OR MORE ARE POSSIBLE. LIGHT SNOW AND 
  SLEET ACCUMULATIONS OF AROUND AN INCH OR LESS ARE ALSO 
  POSSIBLE. 

* WINDS/VISIBILITY...EAST TO SOUTHEAST WINDS AT 5 TO 10 MPH. SOME
  MINOR REDUCTION IN VISIBILITY WILL BE POSSIBLE. 

* IMPACTS...HAZARDOUS TRAVEL DUE TO ICY...SLICK ROADS. SIDEWALKS 
  AND PARKING LOTS WILL BE SLICK. SPOTTY DAMAGE TO TREE LIMBS 
  AND POWER OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

IAZ044>049-057>062-131130-
/O.CON.KDMX.WS.A.0001.170115T1200Z-170116T1800Z/
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-
INCLUDING THE CITIES OF DENISON, CARROLL, JEFFERSON, BOONE, AMES,
MARSHALLTOWN, AUDUBON, EXIRA, GUTHRIE CENTER, PANORA, BAYARD, 
CASEY, PERRY, WAUKEE, ADEL, DES MOINES, NEWTON, AND GRINNELL
919 PM CST THU JAN 12 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY MORNING...

* TIMING...SUNDAY MORNING THROUGH MONDAY MORNING

* STORM TOTAL SNOW/ICE ACCUMULATIONS...ICE ACCUMULATIONS OF 
  AROUND A TENTH TO A QUARTER INCH OR MORE ARE POSSIBLE. LIGHT 
  SNOW AND SLEET ACCUMULATIONS OF AROUND AN INCH OR LESS ARE 
  ALSO POSSIBLE. 

* WINDS/VISIBILITY...EAST TO SOUTHEAST AT 5 TO 10 MPH. SOME MINOR
  VISIBILITY REDUCTION WILL BE POSSIBLE.

* IMPACTS...HAZARDOUS TRAVEL DUE TO ICY...SLICK ROADS. SIDEWALKS 
  AND PARKING LOTS WILL BE SLICK. SPOTTY DAMAGE TO TREE LIMBS 
  AND POWER OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
989 
WWUS43 KDMX 130940
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CST FRI JAN 13 2017

...POTENTIAL WINTER STORM TO IMPACT CENTRAL IOWA...

.A LARGE WINTER STORM WILL IMPACT IOWA SUNDAY AND MONDAY. A 
WINTRY MIX OF PRECIPITATION IS EXPECTED DURING THIS TIME WITH 
SIGNIFICANT ICE ACCUMULATIONS FROM SUNDAY INTO MONDAY ACROSS THE 
WATCH AREA POSSIBLE.

IAZ004>007-015>017-131745-
/O.EXB.KDMX.WS.A.0001.170115T1800Z-170116T1800Z/
/O.CON.KDMX.WC.Y.0004.000000T0000Z-170113T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
340 AM CST FRI JAN 13 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST THIS
MORNING...
...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WATCH, WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING. 

...WIND CHILL ADVISORY THIS MORNING...

* WINDS...NORTH AROUND 10 MPH.

* WIND CHILL VALUES...VALUES WILL BE BETWEEN 15 TO 25 BELOW.

* IMPACTS...FROSTBITE CAN OCCUR IN AS LITTLE AS 30 MINUTES TO 
  ANY EXPOSED SKIN. 

...WINTER STORM WATCH...

* TIMING...SUNDAY AFTERNOON THROUGH MONDAY

* STORM TOTAL SNOW/ICE ACCUMULATIONS...ICE ACCUMULATIONS OF AROUND
  A TENTH TO A QUARTER INCH OR MORE ARE POSSIBLE. LIGHT SNOW AND
  SLEET ACCUMULATIONS OF AROUND AN INCH OR LESS MAY ALSO OCCUR.

* WINDS/VISIBILITY...EAST TO SOUTHEAST AT 5 TO 10 MPH. SOME 
  MINOR VISIBILITY REDUCTION WILL BE POSSIBLE. 

* IMPACTS...EXTREMELY HAZARDOUS TRAVEL DUE TO ICY...SLICK ROADS.
  SIDEWALKS AND PARKING LOTS WILL BE SLICK. TREE DAMAGE AND POWER
  OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

IAZ023>028-033>039-050-131745-
/O.EXB.KDMX.WS.A.0001.170115T1800Z-170116T1800Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA-
INCLUDING THE CITIES OF POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, 
SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, 
FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, 
GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG, WATERLOO, 
CEDAR FALLS, TAMA, TOLEDO, TRAER, DYSART, AND GLADBROOK
340 AM CST FRI JAN 13 2017

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WATCH, WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING. 

* TIMING...SUNDAY AFTERNOON THROUGH MONDAY.

* STORM TOTAL SNOW/ICE ACCUMULATIONS...ICE ACCUMULATIONS OF AROUND
  A TENTH TO A QUARTER INCH OR MORE ARE POSSIBLE. LIGHT SNOW AND
  SLEET ACCUMULATIONS OF AROUND AN INCH OR LESS MAY ALSO OCCUR. 

* WINDS/VISIBILITY...EAST TO SOUTHEAST AT 5 TO 10 MPH. SOME 
  MINOR VISIBILITY REDUCTION WILL BE POSSIBLE. 

* IMPACTS...EXTREMELY HAZARDOUS TRAVEL DUE TO ICY...SLICK ROADS.
  SIDEWALKS AND PARKING LOTS WILL BE SLICK. TREE DAMAGE AND POWER
  OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

IAZ070>075-081>086-092>097-131745-
/O.EXT.KDMX.WS.A.0001.170115T1200Z-170116T1800Z/
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF ATLANTIC, GREENFIELD, STUART, ADAIR, 
FONTANELLE, WINTERSET, EARLHAM, INDIANOLA, NORWALK, CARLISLE, 
PELLA, KNOXVILLE, OSKALOOSA, CORNING, CRESTON, OSCEOLA, CHARITON,
ALBIA, OTTUMWA, BEDFORD, LENOX, NEW MARKET, MOUNT AYR, LAMONI, 
LEON, CORYDON, SEYMOUR, ALLERTON, HUMESTON, CENTERVILLE, 
AND BLOOMFIELD
340 AM CST FRI JAN 13 2017

...WINTER STORM WATCH NOW IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY MORNING...

* TIMING...LATE SATURDAY NIGHT THROUGH MONDAY MORNING.

* STORM TOTAL SNOW/ICE ACCUMULATIONS...ICE ACCUMULATIONS IN EXCESS
  OF ONE QUARTER INCH OR MORE MAY OCCUR. LIGHT SNOW AND SLEET ARE
  ALSO POSSIBLE WITH ACCUMULATIONS OF AROUND AN INCH OR LESS.

* WINDS/VISIBILITY...EAST TO SOUTHEAST WINDS AT 5 TO 10 MPH. 
  SOME MINOR REDUCTION IN VISIBILITY WILL BE POSSIBLE. 

* IMPACTS...EXTREMELY HAZARDOUS TRAVEL DUE TO ICY...SLICK ROADS.
  SIDEWALKS AND PARKING LOTS WILL BE SLICK. TREE DAMAGE AND POWER
  OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

IAZ044>049-057>062-131745-
/O.CON.KDMX.WS.A.0001.170115T1200Z-170116T1800Z/
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-
INCLUDING THE CITIES OF DENISON, CARROLL, JEFFERSON, BOONE, AMES,
MARSHALLTOWN, AUDUBON, EXIRA, GUTHRIE CENTER, PANORA, BAYARD, 
CASEY, PERRY, WAUKEE, ADEL, DES MOINES, NEWTON, AND GRINNELL
340 AM CST FRI JAN 13 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY MORNING...

* TIMING...SUNDAY MORNING THROUGH MONDAY MORNING.

* STORM TOTAL SNOW/ICE ACCUMULATIONS...ICE ACCUMULATIONS IN EXCESS
  OF ONE QUARTER INCH OR MORE MAY OCCUR. LIGHT SNOW AND SLEET ARE
  ALSO POSSIBLE WITH ACCUMULATIONS OF AROUND AN INCH OR LESS.

* WINDS/VISIBILITY...EAST TO SOUTHEAST WINDS AT 5 TO 10 MPH. 
  SOME MINOR REDUCTION IN VISIBILITY WILL BE POSSIBLE. 

* IMPACTS...EXTREMELY HAZARDOUS TRAVEL DUE TO ICY...SLICK ROADS.
  SIDEWALKS AND PARKING LOTS WILL BE SLICK. TREE DAMAGE AND POWER
  OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
414 
WWUS43 KDMX 131203
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
603 AM CST FRI JAN 13 2017

...POTENTIAL WINTER STORM TO IMPACT CENTRAL IOWA...

.A LARGE WINTER STORM WILL IMPACT IOWA SUNDAY AND MONDAY. A
WINTRY MIX OF PRECIPITATION IS EXPECTED DURING THIS TIME WITH
SIGNIFICANT ICE ACCUMULATIONS FROM SUNDAY INTO MONDAY ACROSS THE
WATCH AREA POSSIBLE.

IAZ004>007-015>017-132015-
/O.CAN.KDMX.WC.Y.0004.000000T0000Z-170113T1300Z/
/O.CON.KDMX.WS.A.0001.170115T1800Z-170116T1800Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
603 AM CST FRI JAN 13 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY MORNING...
...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND
CHILL ADVISORY. 

INCREASING CLOUDS AND DIMINISHING WINDS HAVE ALLOWED WIND CHILLS
TO RISE ABOVE CRITERIA THEREFORE THE ADVISORY HAS BEEN CANCELLED.

...WINTER STORM WATCH...

* TIMING...SUNDAY AFTERNOON THROUGH MONDAY

* STORM TOTAL SNOW/ICE ACCUMULATIONS...ICE ACCUMULATIONS OF 
  AROUND A TENTH TO A QUARTER INCH OR MORE ARE POSSIBLE. LIGHT 
  SNOW AND SLEET ACCUMULATIONS OF AROUND AN INCH OR LESS MAY 
  ALSO OCCUR. 

* WINDS/VISIBILITY...EAST TO SOUTHEAST AT 5 TO 10 MPH. SOME 
  MINOR VISIBILITY REDUCTION WILL BE POSSIBLE. 

* IMPACTS...EXTREMELY HAZARDOUS TRAVEL DUE TO ICY...SLICK ROADS.
  SIDEWALKS AND PARKING LOTS WILL BE SLICK. TREE DAMAGE AND POWER
  OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

IAZ044>049-057>062-070>075-081>086-092>097-132015-
/O.CON.KDMX.WS.A.0001.170115T1200Z-170116T1800Z/
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF DENISON, CARROLL, JEFFERSON, BOONE, AMES,
MARSHALLTOWN, AUDUBON, EXIRA, GUTHRIE CENTER, PANORA, BAYARD, 
CASEY, PERRY, WAUKEE, ADEL, DES MOINES, NEWTON, GRINNELL, 
ATLANTIC, GREENFIELD, STUART, ADAIR, FONTANELLE, WINTERSET, 
EARLHAM, INDIANOLA, NORWALK, CARLISLE, PELLA, KNOXVILLE, 
OSKALOOSA, CORNING, CRESTON, OSCEOLA, CHARITON, ALBIA, OTTUMWA, 
BEDFORD, LENOX, NEW MARKET, MOUNT AYR, LAMONI, LEON, CORYDON, 
SEYMOUR, ALLERTON, HUMESTON, CENTERVILLE, AND BLOOMFIELD
603 AM CST FRI JAN 13 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY MORNING...

* TIMING...SUNDAY MORNING THROUGH MONDAY MORNING.

* STORM TOTAL SNOW/ICE ACCUMULATIONS...ICE ACCUMULATIONS IN 
  EXCESS OF ONE QUARTER INCH OR MORE MAY OCCUR. LIGHT SNOW AND 
  SLEET ARE ALSO POSSIBLE WITH ACCUMULATIONS OF AROUND AN INCH 
  OR LESS. 

* WINDS/VISIBILITY...EAST TO SOUTHEAST WINDS AT 5 TO 10 MPH. 
  SOME MINOR REDUCTION IN VISIBILITY WILL BE POSSIBLE. 

* IMPACTS...EXTREMELY HAZARDOUS TRAVEL DUE TO ICY...SLICK ROADS. 
  SIDEWALKS AND PARKING LOTS WILL BE SLICK. TREE DAMAGE AND 
  POWER OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

IAZ023>028-033>039-050-132015-
/O.CON.KDMX.WS.A.0001.170115T1800Z-170116T1800Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA-
INCLUDING THE CITIES OF POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, 
SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, 
FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, 
GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG, WATERLOO, 
CEDAR FALLS, TAMA, TOLEDO, TRAER, DYSART, AND GLADBROOK
603 AM CST FRI JAN 13 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY MORNING...

* TIMING...SUNDAY AFTERNOON THROUGH MONDAY.

* STORM TOTAL SNOW/ICE ACCUMULATIONS...ICE ACCUMULATIONS OF 
  AROUND A TENTH TO A QUARTER INCH OR MORE ARE POSSIBLE. LIGHT 
  SNOW AND SLEET ACCUMULATIONS OF AROUND AN INCH OR LESS MAY 
  ALSO OCCUR. 

* WINDS/VISIBILITY...EAST TO SOUTHEAST AT 5 TO 10 MPH. SOME 
  MINOR VISIBILITY REDUCTION WILL BE POSSIBLE. 

* IMPACTS...EXTREMELY HAZARDOUS TRAVEL DUE TO ICY...SLICK ROADS. 
  SIDEWALKS AND PARKING LOTS WILL BE SLICK. TREE DAMAGE AND 
  POWER OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 11:33 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 12, 11:33 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1133 AM CST Thu Jan 12 2017

...Aviation Update...

.SHORT TERM.../Today through Tonight/
Issued at 402 AM CST Thu Jan 12 2017

Interesting weather across the state early this morning. A ribbon of
light snow extends from near Waverly and back southwest through Iowa
Falls, Webster City and Jefferson. Accumulations up to 2 inches
could occur within this band. Elevated showers and embedded
thunderstorms passed across southeast Iowa from 2-3 am and brought a
wintry mix of precipitation to that area. The thunderstorms were
focused along a region of strong theta-e advection which steepened
mid-level lapse rates which resulted in convective instability. The
forcing over southeast Iowa is quickly moving east into Illinois.
the band of snow through central Iowa will gradually diminish over
the next several hours as dry air arrives from the west as Arctic
high pressure moves into the Northern Plains.

Once the area of snow ends, dry weather will prevail today along
with breezy northwest winds developing. Temperatures will remain
cold and in the mid teens to mid 20s. Temperatures will drop this
evening in response to the Arctic system in the vicinity. Mid to
upper level cloudiness should increase overnight keep temperatures
from bottoming out. If clouds to arrive early, forecast lows of 5 to
10 below over northern Iowa is likely too cold. With the currently
forecast and some wind tonight, wind chills would drop into the 20
to 25 below range over northern Iowa late tonight. The clouds will
continue to increase late tonight in response to warm advection. No
precipitation is expected though as a very dry layer below 800 mb
will exist and should evaporate any incoming hydrometeors.

.LONG TERM.../Friday through Wednesday/
Issued at 402 AM CST Thu Jan 12 2017

The main forecast issue continues to be the very messy storm Sunday
late afternoon through Monday evening.  First on Friday a weak wave
will pass across the Northern Plains and Upper Midwest affecting
mainly Northern Iowa and locations North.  With really cold air in
place and weak warm advection starting combined with decent mid
level forcing we should wring out a dusting across locations North
of Highway 20.  There does appear to be pockets of dry air so this
will limit the potential for a higher snowfall then that.

Friday night as a strong Southwest U.S. low digs in and deepens the
trough in place some energy will be ejected out of the base of the
trough and come across Southern/Southeast Iowa and this combined
with a little better warm advection in place and cold surface temps
we will see at least a slight chance for light freezing rain or more
likely freezing drizzle as moisture is very shallow at best and
forcing is quite weak.  At this point qpf is minimal and I am
expecting more of a glazing than anything so a headline was not
issued though if moisture is deeper we may need to put one in place.
The day shift will be advised of this potential.

Saturday through Sunday morning Iowa should be relatively quiet as
high pressure to the North and a weak short wave ridge aloft pass
through the region and suppress any precip back into Missouri.
There is some suggestion by the GFS that the SW U.S. low will
begin to shift into Texas allowing moisture to return into
Southern Iowa bringing a chance for some light snow to far
Southern Iowa. The Euro and GFS have been flip flopping on just
how far North this moisture will get and model blends kept some
small pops down South. Given the uncertainty I didn't have enough
confidence to either remove or boost them so I left them as is.

By Sunday afternoon soundings show rapidly moistening air surging
into Iowa as the upper low ejects out of the SW U.S. towards Iowa.
Models continue to differ on the low's locations but all indicate
that we will be in the warm sector.  Soundings show the warm nose
between 850mb and 700mb across Southern Iowa and much weaker warm
advection North of Highway 30.  With surface temps around freezing
South and below freezing North we will see a wintery mix South with
snow North.  As the warm advection advances Northward so will the
switchover to freezing rain and possibly some sleet.  The will be
widespread precip and models are hinting at a fair amount of qpf.
This will likely be a headline event for ice if the trend continues.

By Monday the warmer air aloft finally mixes to the surface in the
mid to late morning hours switching precip to rain but North of
highway 30 we could still see some freezing precip or snow.

The low finally lifts out of the area late Monday night and Tuesday
but a zonal to Southwest flow will remain in place over the area so
instead of an arctic blast behind the storm system...we will see
moderate temps with readings in the 30's and 40's.  There will be
little threat for precip after Monday night.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1125 AM CST Thu Jan 12 2017

With MVFR CIGs now out of all TAF sites, VFR conditions should
prevail through most, if not all, of the period. As high pressure
works into and slides by the region to the north, winds will turn
clockwise overnight, settling ENE to E by late tomorrow morning.
At the same time, clouds will build back in late overnight, with
the potential for MVFR CIGs creeping back into the TAF sites. Have
left MVFR out at the moment due to a large dry layer moisture
would have to overcome.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...FAB
AVIATION...Curtis
Hazardous weather outlook, Jan 12, 11:28 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1128 AM CST THU JAN 12 2017

IAZ004>007-015>017-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1128 AM CST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILLS WILL DROP TO AROUND 20 BELOW ZERO OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG WINTER STORM WILL MOVE ACROSS IOWA WITH THE MAIN IMPACTS
FROM THIS STORM AFFECTING THE OUTLOOK AREA SUNDAY NIGHT THROUGH
EARLY TUESDAY. SPECIFIC DETAILS ARE STILL DIFFICULT TO PIN DOWN
BUT A WINTERY MIX IS LIKELY WITH SNOW...FREEZING RAIN AND SLEET
ALL POSSIBLE. SOME LIGHT SNOW ACCUMULATIONS AND LIGHT ICE ACCRUALS
ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOW...RAIN
AND ICE SUNDAY THROUGH TUESDAY WOULD BE APPRECIATED.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-131100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1128 AM CST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG WINTER STORM WILL MOVE ACROSS IOWA WITH THE MAIN IMPACTS
FROM THIS STORM AFFECTING THE OUTLOOK AREA SUNDAY AFTERNOON
THROUGH MONDAY NIGHT. SPECIFIC DETAILS ARE STILL DIFFICULT TO PIN
DOWN BUT A WINTERY MIX IS LIKELY WITH FREEZING RAIN...SLEET AND
SNOW ALL POSSIBLE. LIGHT TO MODERATE ICE ACCRUAL IS POSSIBLE
SUNDAY AFTERNOON THROUGH EARLY MONDAY MORNING SOUTH OF HIGHWAY 30.

HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORM SYSTEM MONDAY.
SIGNIFICANT WITHIN BANK RISES COULD BE EXPECTED FROM THE HEAVY
RAINFALL AND POTENTIAL ICE JAMS...AS WELL AS THE POTENTIAL FOR
MINOR FLOODING EARLY TO MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOW...RAIN
AND ICE WOULD BE APPRECIATED.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:11 PM CSTWinter Storm WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more49 hr

Nearby

Wind Chill Advisories in Iowa, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.